Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 16, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 27, 2024, 2:35 AM CDT for 14 counties in Kansas. It took effect at Apr 27, 2024, 1:00 PM CDT. It was in force for 7 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 27, 2024, 2:35 AM CDT (07:35 UTC)
- In effect from
- Apr 27, 2024, 1:00 PM CDT
- Expired
- Apr 27, 2024, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 4:35 PM CDT | TSTM WND DMG | 10 N Kendall, KS | Gustnado report from 10 N Kendall. Damaged outbuilding and power poles. Reported with picture and video. |
| Apr 27, 4:35 PM CDT | TORNADO | 5 N Kendall, KS | Damaged outbuilding and power poles. Reported as tornado with picture but could be a tornado or landspout. |
| Apr 27, 4:35 PM CDT | TORNADO | 5 N Kendall, KS | Tornado report from 5 N Kendall. Damaged outbuilding and power poles. Reported as tornado with picture and video. |
| Apr 27, 4:35 PM CDT | LANDSPOUT | 10 N Kendall, KS | Landspout report from 10 N Kendall. Damaged outbuilding and power poles. Reported with picture and video. |
| Apr 27, 4:35 PM CDT | LANDSPOUT | 5 N Kendall, KS | Damaged outbuilding and power poles. Landspout/possible tornado. |
| Apr 27, 4:35 PM CDT | LANDSPOUT | 5 N Kendall, KS | |
| Apr 27, 7:42 PM CDT | HAIL 1 | 1 N Ulysses, KS | |
| Apr 27, 7:49 PM CDT | HAIL 1 | 2 W Ulysses, KS | |
| Apr 27, 7:50 PM CDT | HAIL 1 | 1 Wnw Ulysses, KS | |
| Apr 27, 7:55 PM CDT | TSTM WND DMG | 1 Ssw Ulysses, KS | Video of a gustnado. |
| Apr 27, 7:56 PM CDT | HAIL 1 | 4 Ne Ulysses, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2665 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710 WWUS83 KDDC 270735 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 235 AM CDT Sat Apr 27 2024 ...Critical Fire Weather Conditions in Far Southwest Kansas Saturday... KSZ061>063-074>077-084>087-280000- /O.UPG.KDDC.FW.A.0013.240427T1800Z-240428T0000Z/ /O.NEW.KDDC.FW.W.0016.240427T1800Z-240428T0000Z/ Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens- Seward-Meade- 235 AM CDT Sat Apr 27 2024 /135 AM MDT Sat Apr 27 2024/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHWEST KANSAS... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 PM MDT/ this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly given intense south to southwest winds and continued dry fuels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
3 follow-up statements
679 WWUS83 KDDC 270953 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 453 AM CDT Sat Apr 27 2024 KSZ061>063-074>077-084>087-280000- /O.CON.KDDC.FW.W.0016.240427T1800Z-240428T0000Z/ Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens- Seward-Meade- 453 AM CDT Sat Apr 27 2024 /353 AM MDT Sat Apr 27 2024/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHWEST KANSAS... * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly given intense south to southwest winds and continued dry fuels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
980 WWUS83 KDDC 272243 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 543 PM CDT Sat Apr 27 2024 KSZ064-078-088-280100- /O.EXB.KDDC.FW.W.0016.000000T0000Z-240428T0100Z/ Hodgeman-Ford-Clark- 543 PM CDT Sat Apr 27 2024 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 064 Hodgeman, Fire Weather Zone 078 Ford and Fire Weather Zone 088 Clark. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly given intense south to southwest winds and continued dry fuels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ061>063-074>077-084>087-280100- /O.EXT.KDDC.FW.W.0016.000000T0000Z-240428T0100Z/ Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens- Seward-Meade- 543 PM CDT Sat Apr 27 2024 /443 PM MDT Sat Apr 27 2024/ ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly given intense south to southwest winds and continued dry fuels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
714 WWUS83 KDDC 280044 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 744 PM CDT Sat Apr 27 2024 KSZ061>064-074>078-084>088-280145- /O.EXP.KDDC.FW.W.0016.000000T0000Z-240428T0100Z/ Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-Haskell-Gray-Ford- Morton-Stevens-Seward-Meade-Clark- 744 PM CDT Sat Apr 27 2024 /644 PM MDT Sat Apr 27 2024/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 27, 1:04 AM CDT, 1 hour 31 minutes earlier. Its key messages:
- Severe convective threat will exist on Saturday afternoon to early evening mainly east of US Highway 183.
- Critical fire weather conditions will develop Saturday afternoon for locations west of US Highway 283.
- Cooler conditions(temperatures <80 F) expected for Sunday.
Area forecast discussion, Apr 27, 1:04 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 104 AM CDT Sat Apr 27 2024 .KEY MESSAGES... - Severe convective threat will exist on Saturday afternoon to early evening mainly east of US Highway 183. - Critical fire weather conditions will develop Saturday afternoon for locations west of US Highway 283. - Cooler conditions(temperatures <80 F) expected for Sunday. && .SHORT TERM /THROUGH SUNDAY/... Issued at 411 PM CDT Fri Apr 26 2024 Past morning upper air data along with latest water vapor imagery reveals a highly amplified pattern across the CONUS. In particular, a deep upper trough is seen over the west and central portions of the country while a downstream ridge is sitting over the Great Lakes and southern Appalachians. Embedded within this upper trough are two distinct closed lows with one currently sliding northeast across Nebraska while a second is positioned across the Intermountain West. This first upper low has an associated surface cyclone across Nebraska with a warm front extending southeast into the mid Mississippi River Valley and a weak Pacific cold front/dryline extending south into OK and TX. While deep boundary layer moisture via surface dewpoints in the 60s exists ahead of this front/dryline across the eastern half of Kansas, much drier/stable air is currently in place over western and central Kansas this afternoon. With that stated, the progression of the upper trough axis has allowed a small band of showers to develop over western KS behind the front. Nonetheless, the alignment of the front/dryline farther east has effectively shifted the threat for severe convection well east of western and central Kansas through tonight. This will leave a generally quiet evening to overnight for the region as temperatures drop into the 40s to 50s for lows. Saturday will then turn active yet again as the aforementioned upper low over the Intermountain West today...slides east into the Central Great Plains by early evening. This will have the affect of not only stalling the progression of the front and deeper boundary layer moisture farther east, but as a surface low deepens over western KS by Saturday morning, higher theta-e air will advect back west to form a sharp dryline somewhere between US Highways 183 and 283. Further, a warm front will also develop roughly along the I-70 corridor with deeper boundary layer moisture behind east winds advecting into northwest KS to northeast CO. Behind the dryline critical fire weather conditions will develop as deep thermal mixing will create very low humidity values and gusty southwest winds during the afternoon hours. However, the main story is the risk of severe convection in the afternoon to evening hours. Although inhibition via an EML is largely eroded by mid to late afternoon, the CAMS vary considerably with extent, if any in the case of the HRRR, of storms that develop. Overall confidence in convective develop is much higher east of US Highway 183 but will maintain a low-end chance as far west as 283. MLCAPE of 2000+ J/kg along with effective layer shear of 50+ kt will support supercells initially, although a veer-back vertical wind profile may promote growth into line segments. Needless, to say significant hail and even an isolated tornado threat will exist. Additionally, the area north of the warm front will also see convective development closer to the upper low with parameters less favorable for large hail but more so for tornado development. Severe convective threat will slide into eastern KS by mid to late evening with only some lingering showers closer to the upper cyclone to deal with during the overnight. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 411 PM CDT Fri Apr 26 2024 Sunday will then look somewhat similar to today as the upper low moves from the Central Plains...northeastward into the Upper Midwest. This will push a front through the region with cooler temperatures (probability of exceeding 80 degrees under 30% for most of the area) and more stable conditions invading western and central KS. With that stated, there will be some lingering showers mainly on the back side of the cyclone along the I-70 corridor through the day (precip chances <50 percent) but amounts will be light. Monday into Tuesday will then be transition days as ENS and GEFS means indicate the next upper wave digging into the Intermountain West to Northern Plains by mid week. This will help deepen the lee trough again with deeper boundary layer moisture advecting back into the region as seen with ensemble probability of exceeding 50 F Td at 50+ percent. Additionally, Monday and Tuesday will be dry as temperatures warm back into the 80s (probability of exceeding 80 degrees above 70%). For Wednesday through Friday, while specific details are not worth detailing at this point, the approach of this wave and an associated front will bring the next chance of storms. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 100 AM CDT Sat Apr 27 2024 A warm front will move north of the TAF sites overnight and early Saturday. Winds will increase from the south to 15 to 25 kts by 15-18z. Thunderstorms will develop along a dry line by 21z and persist in scattered nature through 03z. Low MVFR CIGS are expected by 15z at KHYS as low level moisture increases north of the warm front, but improvement is likely by 18z as the front shifts northward. && .FIRE WEATHER... Issued at 411 PM CDT Fri Apr 26 2024 A strong dryline will develop between US Highway 183 and 283 on Saturday. Behind this boundary critical fire weather conditions will develop as deep thermal mixing will drop humidity levels down to under 15 percent while southwest winds with gusts of 25 mph or higher exist. A fire weather watch has been issued for this region from roughly 18 to 00 UTC. && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from this afternoon through this evening for KSZ061>063-074>077-084>087. && SHORT TERM...AJohnson LONG TERM...AJohnson AVIATION...Finch FIRE WEATHER...AJohnson
Hazardous weather outlook, Apr 26, 12:39 PM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1239 PM CDT Fri Apr 26 2024 KSZ030-031-043>046-061>066-074>081-084>090-271745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1239 PM CDT Fri Apr 26 2024 /1139 AM MDT Fri Apr 26 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A risk of severe thunderstorms is expected Saturday afternoon into the early evening primarily east of highway 283. Primary threats will be up to 2 inch hail, damaging winds up to 70 mph and possibly isolated tornadoes. Critical fire weather conditions are expected Saturday afternoon west of highway 283 with winds south winds gusting up to 45 mph and with relative humidities between 10-15 percent. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KBJ
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 1:01 PM CDT | Special Weather Statement | DDC | Rush | 29 min |
| Apr 27, 1:30 PM CDT | Special Weather Statement | DDC | Ellis | 30 min |
| Apr 27, 2:19 PM CDT | Special Weather Statement | DDC | Rush | 26 min |
| Apr 27, 2:40 PM CDT | Special Weather Statement | DDC | Ellis | 35 min |
| Apr 27, 2:44 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 31 min |
| Apr 27, 2:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 36 min |
| Apr 27, 3:27 PM CDT | Special Weather Statement | DDC | Hamilton | 48 min |
| Apr 27, 3:30 PM CDT | Special Weather Statement | DDC | Ellis | 30 min |
| Apr 27, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 10 min |
| Apr 27, 5:51 PM CDT | Tornado Warning | DDC | Scott | 39 min |
| Apr 27, 6:24 PM CDT | Tornado Warning | DDC | Scott | 15 min |
| Apr 27, 6:48 PM CDT | Special Weather Statement | DDC | Stanton | 42 min |
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.